PDA

View Full Version : Gabapentin for Humans



HollyDolly
23rd July 2009, 06:32 PM
Have just been perscribed Gabapentin, had a Epidural 6 weeks ago for back and leg pain, worked for 3 weeks now I am back to square one.
Seen the consultant today who has perscribed this drug for me.
Anyone on the board taken it?
Any information would be very much appreciated, was somewhat aghast when I read it is used for Epilepsy.

Nanette

*Pauline*
23rd July 2009, 06:50 PM
Epilepsy drugs are used for all sorts of things. My dad took them for Bipolar. I have heard Gabapentin is an abused drug. Taken in excess it can make you feel drunk. So I assume from this, though I have no real idea, it might relax you.

Jpup
23rd July 2009, 07:27 PM
My dad is prescribed this for his MS cannot really say about side effects as he is on that many other drugs. It helps with the muscle spasms that he has

pinkpuppy
23rd July 2009, 07:46 PM
I was given this prescription for my Bell's Palsy and still take it for fibromyalgia pain suffering.

harleyfarley
23rd July 2009, 08:07 PM
I was thinking it sounds ideal for my fibromyalgia, i dont know if they prescibe it in the uk

Karlin
23rd July 2009, 08:22 PM
Yes they do prescribe it for people in the UK, I know some who are on it. It is a human drug and isn't actually licensed for use in dogs. That is why generally vets want a neurologist (eg specialist) to prescribe it and don;t tend to want to do so themselves.

A relative of mine takes gabapentin sometimes for neuropathic pain (eg fibromyalgia). It can make some people sleepy but also I've been told people sometimes just need time to adjust to it in such cases.

Nicki
23rd July 2009, 08:55 PM
So sorry to hear about your pain Nanette - hugs to you.

Sadly Gabapentin didn't help my Fibromyalgia at all {didn't realise there were so many other sufferers on here :( - gentle hugs to you}

Actually taking it for Trigeminal Neuralgia - up to 2400mg daily.

Find it makes me really sleepy/drowsy, forgetful, confused etc

It did work for a while but I needed to take higher doses.

You need to build up the dosage slowly, that helps to reduce the side effects - and often they wear off anyway.

It is an epilepsy medication, but works by slowing down nerve impulses, which is why it makes you feel drowsy.

This is Mayo site about side effects.

http://www.mayoclinic.com/health/dru...53C197BC4757EC (http://www.mayoclinic.com/health/drug-information/DR600709#E61E6848-E7FF-0DBD-1E53C197BC4757EC)

and this site mentions hair loss as a side effect - something I have had, also my Ruby boy who takes it.

http://www.askapatient.com/viewratin...name=NEURONTIN (http://www.askapatient.com/viewrating.asp?drug=20235&name=NEURONTIN)

EVERY drug has side effects - it's a balance between the necessity to take the drug and whether you can live with the side effects...

There is a newer similar drug, Lyrica, with which you take a slightly lower dose, and is supposed to have reduced side effects, but it didn't help me at all.

*Pauline*
23rd July 2009, 11:35 PM
That's interesting Nicki, Dylan hair comes out very easily if I pull it gently. It's it sad our dogs have to take this drug, side effects and all. I'm surprised how many people have FM too. :(

casshon
27th July 2009, 12:58 PM
I was initially prescribed gabapentin for FM/ME. It does make you very drowsy - it took me about 3 weeks to get used to it and be able to function properly. It didn't do anything for my pain so I'm on something different now. I hope it works for you and that you feel better.

ribbons
29th July 2009, 06:22 PM
I have not long started taking gabapentin for neck pain & I am on 1200mg a day just now